Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 105, NWS Columbia, SC

July 3, 2015Aiken County, Barnwell County, South Carolina; Burke County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 3, 2015, 12:24 PM EDT for Aiken County, Barnwell County, South Carolina; Burke County, Richmond County, Georgia. It was in force for 66 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2015, 12:24 PM EDT (16:24 UTC)
Expired
Jul 3, 2015, 1:30 PM EDT
In force
66 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Burke County, GA, Richmond County, GA, Aiken County, SC, Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 94 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 12:27 PM EDTTSTM WND DMG4 Nw Jackson, SCSC HIGHWAY PATROL REPORTED TREES DOWN AT THE INTERSECTION OF OLD JACKSON HIGHWAY AND OLD NAIL ROAD. TIME ESTIMATED BY RADAR.
Jul 3, 1:00 PM EDTTSTM WND DMG3 E Vidette, GABURKE EMA REPORTED TREE DOWN ON HILLS MILL POND RD. TIME ESTIMATED.
Jul 3, 1:05 PM EDTTSTM WND DMG7 Ssw Waynesboro, GABURKE EMA REPORTED TREE DOWN ON HERNDON RD AT MCCOLLOUGH CHURCH RD. TIME ESTIMATED.
Jul 3, 1:06 PM EDTTSTM WND DMG8 Nne Midville, GABURKE EMA REPORTED TREE DOWN ON HWY 56 AT MILE MARKER 15...WHICH IS 15 MILES SW OF WAYNESBORO. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 11:05 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

960 
WUUS52 KCAE 031624
SVRCAE
GAC033-245-SCC003-011-031730-
/O.NEW.KCAE.SV.W.0105.150703T1624Z-150703T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1224 PM EDT FRI JUL 3 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHMOND COUNTY IN EAST CENTRAL GEORGIA...
  BURKE COUNTY IN EAST CENTRAL GEORGIA...
  BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA...
  SOUTHWESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 130 PM EDT

* AT 1224 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
  AUGUSTA TO 7 MILES NORTHEAST OF WRENS TO NEAR SANDERSVILLE...AND
  MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAYNESBORO...BARNWELL...SAVANNAH RIVER SITE...HEPHZIBAH...NEW
  ELLENTON...JACKSON...SARDIS...MIDVILLE...BLYTHE...HILDA...
  KEYSVILLE...SNELLING...KLINE...GIRARD...VIDETTE AND COLEMANS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&

LAT...LON 3283 8231 3293 8227 3308 8229 3323 8223
      3331 8235 3336 8229 3347 8192 3330 8122
      3311 8133 3316 8154 3310 8162 3304 8156
      3305 8154 3304 8154 3291 8176 3295 8186
      3292 8208 3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 1624Z 288DEG 31KT 3343 8193 3330 8231 3298 8273 

$$
1 follow-up statement
592 
WWUS52 KCAE 031700
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
100 PM EDT FRI JUL 3 2015

GAC245-SCC003-031710-
/O.CAN.KCAE.SV.W.0105.000000T0000Z-150703T1730Z/
RICHMOND GA-AIKEN SC-
100 PM EDT FRI JUL 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR RICHMOND AND SOUTHWESTERN
AIKEN COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE OVED OUT OF THE
WARNED AREA. 

LAT...LON 3283 8231 3293 8227 3308 8229 3319 8177
      3337 8150 3330 8122 3311 8133 3316 8154
      3310 8162 3304 8156 3305 8154 3304 8154
      3291 8176 3295 8186 3292 8208 3288 8213
      3281 8215 3280 8221
TIME...MOT...LOC 1700Z 322DEG 20KT 3336 8152 3305 8228 3283 8240 

$$

GAC033-SCC011-031730-
/O.CON.KCAE.SV.W.0105.000000T0000Z-150703T1730Z/
BURKE GA-BARNWELL SC-
100 PM EDT FRI JUL 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR BURKE AND BARNWELL COUNTIES...

AT 100 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES
SOUTHWEST OF WILLISTON TO 8 MILES NORTHEAST OF LOUISVILLE TO NEAR
WADLEY...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
WAYNESBORO...BARNWELL...SAVANNAH RIVER SITE...SARDIS...MIDVILLE...
HILDA...SNELLING...KLINE...GIRARD...VIDETTE AND COLEMANS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3283 8231 3293 8227 3308 8229 3319 8177
      3337 8150 3330 8122 3311 8133 3316 8154
      3310 8162 3304 8156 3305 8154 3304 8154
      3291 8176 3295 8186 3292 8208 3288 8213
      3281 8215 3280 8221
TIME...MOT...LOC 1700Z 322DEG 20KT 3336 8152 3305 8228 3283 8240 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:07 AM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 3, 10:07 AM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1007 AM EDT FRI JUL 3 2015

.SYNOPSIS...
AN UPPER LEVEL TROUGH...WEAK SURFACE BOUNDARIES...AND PLENTIFUL
ATMOSPHERIC MOISTURE WILL REMAIN IN PLACE...PROVIDING A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS AND NEAR NORMAL TEMPERATURES
THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RADAR TRENDS SUPPORT A TRAINING RADAR PATTERN WAS SETTING UP WITH
SHOWERS AND STORMS SUSTAINED BY THE STRONG H85 JET. THE ANALYSIS
SHOWED PRECIPITABLE WATER JUST OVER 2 INCHES. WE HAVE POSTED A
FLASH FLOOD WATCH FOR THE CENTRAL AND SOUTH PART OF THE FORECAST
AREA FOR TODAY.

THE LINE ECHO WAVE PATTERN APPROACHING THE CSRA AND SOUTH
MIDLANDS FROM THE WEST THIS MORNING INDICATES SEVERE THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON. SHEAR WILL BE STRONG. THE
ANALYSIS SHOWED H85 WINDS 30 TO 40 KNOTS MOVING INTO THE AREA.
TORNADOES ARE NOT OUT OF THE QUESTION BASED ON THIS SHEAR COMBINED
WITH SURFACE- BASED LI/S LIKELY LOWERING TO -4 TO -6 IN THE SOUTH
PART OF THE FORECAST AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
AN UPPER LEVEL TROUGH WILL REMAIN OVER THE E CONUS TONIGHT AND
INTO THE WEEKEND...WITH A SERIES OF EMBEDDED SHORT WAVES PROGGED
TO MOVE THROUGH THE REGION. A FRONTAL BOUNDARY TO OUR NORTH AND
WEST SHOULD SLOWLY SLIP SOUTHWARD AND INTO AT LEAST THE NORTHERN
PORTIONS OF THE CWA THIS WEEKEND.  MODELS MAINTAIN PRECIPITABLE
WATER VALUES AROUND 1.6 TO 1.8 INCHES THROUGHOUT THE WEEKEND.
CHANCE TO GOOD CHANCE POPS STILL APPEARS TO BE REASONABLE. MOST
CONVECTIVE ACTIVITY WOULD APPEAR TO BE DIURNALLY FAVORED...THOUGH
TIMING OF SHORT WAVES AND PRESENCE OF SURFACE BOUNDARIES COULD
PROVIDE AT LEAST A SLIGHT CHANCE AT OTHER TIMES.

BY SUNDAY NIGHT AND INTO MONDAY THE MODELS BEGIN TO SHIFT THE
MAIN UPPER FLOW TO OUR NORTH WITH WEAK SOUTHERN STREAM UPPER
TROUGHINESS REMAINING OVER THE SE CONUS/MID ATLANTIC. BOTH THE GFS
AND ECMWF SHOW AN UPPER LOW CUTTING OFF OVER THE CENTRAL APPS/MID
ATLANTIC SUNDAY NIGHT INTO MONDAY. COMBINE THIS WILL A WEAK
FRONTAL BOUNDARY THAT COULD SLIP SOUTH INTO OUR FORECAST AREA
DURING THIS PERIOD...CHANCE TO GOOD CHANCE POPS CONTINUE TO
APPEAR REASONABLE.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
BOTH THE GFS AND ECMWF ARE IN GENERAL AGREEMENT WITH THE UPPER
FLOW PATTERN THROUGH THE MAJORITY OF THE LONGER TERM. MAIN UPPER
TROUGH APPEARS TO WEAKEN AND PUSH NORTHEASTWARD...WHICH WILL BRING
MORE OF A LESS AMPLIFIED AND MORE ZONAL FLOW TO THE SOUTHEAST.
AT THE SURFACE THE MAIN BOUNDARY THAT HAS BEEN ACROSS THE AREA
WILL BECOME MORE DIFFUSE. THE UPPER PATTERN HINTS AT ANOTHER
TROUGH DEVELOPING TOWARDS THURSDAY...WHICH WOULD LEAD TO THE
APPROACH OF ANOTHER SURFACE FRONT BY THE END OF THE WEEK. GENERALLY
ACCEPTED A BLEND HPC AND MOS GUIDANCE THROUGH THE PERIOD.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR DURING THE TAF
PERIOD MAINLY ASSOCIATED WITH THE STRONG H85 JET. OBSERVATIONS
SUPPORT VFR CONDITIONS DURING MUCH OF THE TIME...BUT THERE WILL BE
PERIODS OF IFR CONDITIONS IN HEAVIER THUNDERSTORMS. VERY STRONG
WIND MAY MIX DOWN DURING SOME OF THE HEAVIER SHOWERS.

EXTENDED AVIATION OUTLOOK...EXPECT RESTRICTIONS AT TIMES IN MAINLY
AFTERNOON AND EVENING THUNDERSTORMS AND EARLY MORNING STRATUS OR
FOG.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR SCZ018-020-
     025>028-030-031-035>038-041.
GA...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR GAZ040-
     063>065-077.

&&

99
Hazardous weather outlook, Jul 3, 9:01 AM EDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
901 AM EDT FRI JUL 3 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
041315-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
901 AM EDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD POSSIBLY CONTAIN
DAMAGING WIND. EXCESSIVE RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MAINLY AFTERNOON THUNDERSTORMS THROUGH THE PERIOD COULD POSSIBLY
CONTAIN DAMAGING WIND. EXCESSIVE RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:21 AM EDTAreal Flood AdvisoryCAEEdgefield, McCormick114 min
Jul 3, 9:33 AM EDTFlash Flood WatchCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Edgefield and 6 more4 hr
Jul 3, 11:26 AM EDTAreal Flood AdvisoryCAEAiken, Edgefield, McCormick3 hr
Jul 3, 11:28 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick62 min
Jul 3, 1:11 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg34 min
Jul 3, 3:46 AM EDTSpecial Weather StatementCAERichmond29 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.